The Annals of Applied Probability

Rates for branching particle approximations of continuous-discrete filters

Michael A. Kouritzin and Wei Sun

Full-text: Open access

Abstract

Herein, we analyze an efficient branching particle method for asymptotic solutions to a class of continuous-discrete filtering problems. Suppose that tXt is a Markov process and we wish to calculate the measure-valued process tμt(⋅)≐P{Xt∈⋅|σ{Ytk, tkt}}, where tk=kɛ and Ytk is a distorted, corrupted, partial observation of Xtk. Then, one constructs a particle system with observation-dependent branching and n initial particles whose empirical measure at time t, μtn, closely approximates μt. Each particle evolves independently of the other particles according to the law of the signal between observation times tk, and branches with small probability at an observation time. For filtering problems where ɛ is very small, using the algorithm considered in this paper requires far fewer computations than other algorithms that branch or interact all particles regardless of the value of ɛ. We analyze the algorithm on Lévy-stable signals and give rates of convergence for E1/2{‖μntμtγ2}, where ‖⋅‖γ is a Sobolev norm, as well as related convergence results.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 4 (2005), 2739-2772.

Dates
First available in Project Euclid: 7 December 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1133965778

Digital Object Identifier
doi:10.1214/105051605000000539

Mathematical Reviews number (MathSciNet)
MR2187310

Zentralblatt MATH identifier
1177.93081

Subjects
Primary: 93E11: Filtering [See also 60G35]
Secondary: 65C35: Stochastic particle methods [See also 82C80]

Keywords
Filtering reference probability measure method branching particle approximations rates of convergence Fourier analysis

Citation

Kouritzin, Michael A.; Sun, Wei. Rates for branching particle approximations of continuous-discrete filters. Ann. Appl. Probab. 15 (2005), no. 4, 2739--2772. doi:10.1214/105051605000000539. https://projecteuclid.org/euclid.aoap/1133965778


Export citation

References

  • Ballantyne, D. J., Chan, H. Y. and Kouritzin, M. A. (2000). A novel branching particle method for tracking. In Signal and Data Processing of Small Targets (O. E. Drummond, ed.) 277--287. SPIE, Bellingham, WA.
  • Blount, D. and Kouritzin, M. A. (2001). Hölder continuity for spatial and path processes via spectral analysis. Probab. Theory Related Fields 119 589--603.
  • Cartea, Á. and Howison, S. (2004). Option pricing with Lévy-stable processes. Available at www.finance.ox.ac.uk/file_links/mf_papers/2004mf01.pdf.
  • Crisan, D. (2003). Exact rates of convergence for a branching particle approximation to the solution of the Zakai equation. Ann. Probab. 31 693--718.
  • Crisan, D., Del Moral, P. and Lyons, T. J. (1999). Discrete filtering using branching and interacting particle systems. Markov Process. Related Fields 5 293--318.
  • Crisan, D. and Lyons, T. J. (1997). Nonlinear filtering and measure-valued processes. Probab. Theory Related Fields 109 217--244.
  • Del Moral, P. (1996). Nonlinear filtering: Interacting particle resolution. Markov Process. Related Fields 2 555--579.
  • Del Moral, P., Kouritzin, M. A. and Miclo, L. (2001). On a class of discrete generation interacting particle systems. Electron. J. Probab. 6 1--26.
  • Del Moral, P. and Miclo, L. (2000). Branching and interacting particle systems approximations of Feynman--Kac Formulae with applications to nonlinear filtering. Séminaire de Probabilités XXXIV. Lecture Notes in Math. 1729 1--145. Springer, Berlin.
  • Garroppo, R. G., Giordano, S., Pagano, M. and Procissi, G. (2002). Testing $\alpha$-stable processes in capturing the queuing behavior of broadband teletraffic. Signal Processing 82 1861--1872.
  • Kouritzin, M. A. (2000). Exact infinite dimensional filters and explicit solutions. In Stochastic Models (L. G. Gorostiza and B. G. Ivanoff, eds.) 265--282. Amer. Math. Soc., Providence, RI.
  • Kouritzin, M. A. and Heunis, A. J. (1994). A law of the iterated logarithm for stochastic processes defined by differential equations with a small parameter. Ann. Probab. 22659--679.
  • Longnecker, M. and Serfling, R. J. (1977). General moment and probability inequalities for the maximum partial sum. Acta Math. Acad. Sci. Hungar. 30 129--133.
  • Marinelli, C. and Rachev, S. T. (2002). Some applications of stable models in finance. Available at www.columbia.edu/~cm788/review.pdf.
  • Mikosch, T., Resnick, S., Rootzén, H. and Stegeman, A. (2002). Is network traffic approximated by stable Lévy motion or fractional Brownian motion? Ann. Appl. Probab. 12 23--68.
  • Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman and Hall, New York.
  • Sherman, A. S. and Peskin, C. S. (1986). A Monte Carlo method for scalar reaction diffusion equations. SIAM J. Sci. Statist. Comput. 7 1360--1372.
  • Stein, E. (1970). Singular Integrals and Differentiability Properties of Functions. Princeton Univ. Press.
  • Yor, M. (1977). Sur les théories du filtrage et de la prédiction. Séminaire de Probabilités XI. Lecture Notes in Math. 581 257--297. Springer, Berlin.